Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

What causes frequent asthma attacks while on Albuterol and Montelukast?

User rating for this question
Very Good
Answered by

Pediatrician, Pulmonology
Practicing since : 2002
Answered : 214 Questions
I am 48 and have developed asthma and GERD. I had a lung XRAY which was negative and an endoscopy which showed some gastritis. I am on Albuterol, omezaprole, and Montelukast. I have been on the Montelukast for 6 days with no great improvements regarding the asthma at night. I had been on Flovent which worked great. Stopped Flovent, everything got worse. I had asthma attacks mostly at night, now they are increasing in frequency and I am using my albuterol 2 to 3 times a day. After eating, even small amounts of food or drinking liquids, if I get up, I start to cough, and my throat starts to feel inflamed and uncomfortable, sometimes to the point of wanting to use the inhaler . I am 5'8, 170lbs. Don't drink alcohol at all, never smoked tobacco and no drugs. I have no pets. I don't eat fat or fried foods often and I don't gorge myself. My only sins are 2 cups of coffee a day. Should I just go back on the Flovent or wait for the Montelukast to take effect?
Posted Thu, 23 Jan 2014 in Digestion and Bowels
Answered by Dr. Sonila Borici 1 hour later
Brief Answer: Asthma attacks aggravated by GERD/gastritis... Detailed Answer: Hi, I have read your medical history and feel sorry for the situation you are in. You are saying to be using Albuterol and Montelukast for asthma and Omeprazole for gastritis/GERD. The attacks of "asthma" are being aggravated because of gastritis/GERD symptoms you have, especially after eating. So, I'd suggest to eat often and small portions without rushing. Furthermore, do stay sit for a while after eating, do not move or do not lay down immediately after eating to avoid the attacks. Montelukast is a drug used to prevent asthma attacks and is used for long-time. Thus, it will take time for its effect to settled. Meanwhile, Flovent, is a potent corticosteroid, used for short time to treat asthma. If your doctor shifted from Flovent to Montelukast, it was because he/she had thought the acute phase of asthma has been cleared, and wanted to prevent further attacks by putting you on Montelukast. If you have been aggravating, I'd strongly suggest to consult your allergist/pneumologist to search for other alternatives. Please bare in mind that lifestyle and diet changes as mentioned earlier are also helpful. All the best! Dr.Sonila Feel free to ask me other questions you might have!
Above answer was peer-reviewed by
Follow-up: What causes frequent asthma attacks while on Albuterol and Montelukast? 1 hour later
Any long term dangers of using albuterol or flovent?
Answered by Dr. Sonila Borici 20 hours later
Brief Answer: Side effects of long-term use of flovent/albuterol Detailed Answer: Hi again, Thank you for following up. The side effects of long-term use of albuterol include: - cardio-vascular (tachycardia, palpitations, chest pain) - of nervous and musculo-skeletal in origin (headache, vertigo) - respiratory (paradoxal broncho-spasms or frequent pharyngitis) While the side effects of long-term use of flovent are mostly related to immuno-suppression. However, I'd wanted to note that flovent is not used for long term due to this severe side effect. Take care! Dr.Sonila
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor